Incidence of taxane-induced pain and distress in patients receiving chemotherapy for early-stage breast cancer: a retrospective, outcomes-based survey
With the widespread use of sequential anthracycline/ taxane-based chemotherapy for early-stage breast cancer, clinicians are becoming rapidly aware of toxicities associated with those regimens. Despite the low incidence reported in the literature of significant arthralgia and myalgia with those regimens, it is clinically evident that a substantial proportion of patients develop such toxicities. We performed a pilot study to investigate the extent of this problem.
Patients and Methods
Patients who had received prior adjuvant or neoadjuvant chemotherapy [doxorubicin-cyclophosphamide followed by paclitaxel (AC-T), doxorubicin- cyclophosphamide followed by docetaxel (AC-D), or 5-fluourouracil-epirubicin-cyclophosphamide followed by docetaxel (FEC-D)] completed a retrospective outcomes-based survey. The survey utilized the Functional Assessment of Cancer Therapy-Taxane Scale, the Memorial Symptom Assessment Scale, and a modified Brief Pain Inventory.
Interviews were conducted with 82 patients. Interviewees had received AC-T (43%), FEC-D (43%), and AC-D (14%). Pain as a side effect of either the anthracycline or the taxane chemotherapy was reported by 87% of patients. Most of the patients (79%) indicated that their worst pain occurred during the taxane component of treatment. Compared with paclitaxel, docetaxel was reported to cause more pain. Narcotics for pain management were required by 35 of 82 patients (43%).
A significant number of patients receiving sequential anthracycline/taxane-based chemotherapy for early-stage breast cancer experience pain, particularly during the taxane component. Prospective patient-reported outcome assessments are needed to help individualize treatment interventions and to improve symptom management in this population.
Copyright © 2015 Multimed Inc.
ISSN: 1198-0052 (Print) ISSN: 1718-7729 (Online)